Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 237, NWS North Platte, NE

August 29, 2002Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 29, 2002, 12:17 AM CDT for Keya Paha County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2002, 12:17 AM CDT (05:17 UTC)
Expired
Aug 29, 2002, 1:15 AM CDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 12:20 AM CDTHail 1Springview, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2042 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2042 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS53 KLBF 290517
SVRLBF
NEC103-290615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1218 AM CDT THU AUG 29 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 115 AM CDT...

* AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER BURTON...OR
  ABOUT 10 MILES NORTHEAST OF SPRINGVIEW...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER MILLS AROUND 1230 AM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4282 10015 4281 9932 4297 9926 4299 10019

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:00 PM CDT, 11 hours 17 minutes earlier.

Area forecast discussion, Aug 28, 1:00 PM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
100 PM CDT WED AUG 28 2002

...TIMING/LOCATION OF CONVECTION WILL AGAIN BE THE CHALLENGE...

SYNOPSIS...MORNING U/A ANALYSIS CONTINUES TO SHOW A CUT OFF UPPER
LOW OVER THE INTERMOUNTAIN WEST WITH UPPER HIGH OVER NEW MEXICO.
IN BETWEEN THESE TWO FEATURES A 60-80 KNOT SUBTROPICAL JET SUPPLYING
THE CENTRAL PLAINS WITH PACIFIC MOISTURE.  LATE MORNING SURFACE
ANALYSIS REVEALED LOW PRESSURE OVER SOUTH DAKOTA WITH TROUGH
STRETCHING SOUTH THROUGH WESTERN CWA.  AGAIN LEFTOVER CONVECTIVE
BOUNDARIES ARE SCATTERED THROUGHOUT THE HIGH PLAINS IN THE WAKE OF
OVERNIGHT CONVECTION.

DISCUSSION...ISOLATED CONVECTION ALONG LEFT OVER OUTFLOW BOUNDARIES
ALREADY GETTING GOING ACROSS THE CWA AS OF 17Z.  MODIFIED MORNING
SOUNDING SHOWS THAT WE ARE ALREADY CAP FREE WITH AROUND 1000 J/KG
OF CAPE.  SHOULD CONTINUE TO SEE SOME ISOLATED CONVECTION POP HERE
AND THERE ACROSS THE CWA AND CONTINUE INTO THE EVENING AS CAPE
APPROACHES 2K THIS PM.

EVENING CONVECTION WILL PROBABLY DIMINISH AFTER SUNSET OVER THE CWA
HOWEVER LOOKS TO BE A REPEAT OF LAST NIGHT WITH AN MCS ORGANIZING
OVER THE FOOTHILLS BY LATE EVENING.  ALSO LIKE LAST NIGHT CORFIDI
VECTORS AND 700-300 THICKNESS BOTH SHOW AN EAST TO SOUTHEASTWARD
PROPAGATION INTO THE WESTERN CWA.  ETA HAS NOSE OF 30 KNOT LLJ INTO
SW NEBRASKA...ELEVATED CAPE ON THE ORDER OF 1000 J/KG...ELEVATED CINH
LESS 50 J/KG...AND PWS AROUND 1.25 INCHES SO THE THREAT IS THERE FOR
SOME LOCALLY HEAVY RAINFALL.  GIVEN THE INHERENT UNCERTAINTY
SURROUNDING MCS DEVELOPMENT/MOVEMENT AND ALSO MAGNITUDE OF CORFIDI
VECTORS NEVER DROP BELOW 10 KNOTS SO FEEL COMFORTABLE NOT
INTRODUCING LOCALLY HEAVY RAIN WORDING INTO ZFP...NOT TO SAY THAT I
WOULD BE AT ALL SURPRISED TO SEE ISOLATED 2-3 RAINFALLS.  FFG IS
HIGH AND THE BIGGEST THREAT WILL BE OVER THE SANDHILLS SO HYDRO
CONCERNS REALLY ARENT THERE.

MCS MAY LINGER INTO THE MORNING...PRIMARILY SOUTHWESTERN PORTION OF
THE CWA.  AFTER THAT CLEARING SHOULD AGAIN COMMENCE WITH MODERATE
INSTABILITY, LACK OF A CAP, AND LINGERING BOUNDARIES DURING THE
AFTERNOON ISOLATED CONVECTION WILL AGAIN BE A POSSIBILITY SO WILL
LEAVE THE 20 POPS IN FOR TOMORROW PM.

LOOKS LIKE THURSDAY NIGHT COULD BE ANOTHER NIGHT WITH THE THREAT OF
AN MCS DEVELOPING.  ETA (AND TO A LESSER EXTENT THE AVN) BOTH SHOW
ANOTHER PIECE OF ENERGY ROTATING AROUND THE PERIFERY OF THE UPPER
HIGH THURSDAY NIGHT WITH AN EVEN STRONGER LLJ (40+ KNOTS)
DEVELOPING. NOSE OF THE LLJ LOOKS TO BE FURTHER NORTH HOWEVER ETA
PAINTS PRECIP AREAWIDE.  THIS FAR OUT NOT WISE TO TRY AND GET CUTE
WITH TIMING AND LOCATION.

MUCH LIKE THURSDAY OVERNIGHT CONVECTION COULD LINGER INTO THE MORNING
FRIDAY.  INSTABILITY FORECAST TO BUILD WITH LITTLE IF ANY CAP BY
AFTERNOON SO SOME ISOLATED AFTERNOON CONVECTION IS CERTAINLY NOT
OUT OF THE QUESTION.  GOING FORECAST ALREADY HAS 30 POP FOR THE
AFTERNOON...WILL GO AHEAD AND REMOVE THE TIMING AND LEAVE THE POPS
AS THEY ARE FOR FRIDAY.

UPPER FLOW TURNS MORE WESTERLY AND LLJ FURTHER EAST SO NOT TOO
LIKELY THAT WE WILL SEE ANOTHER NIGHT OF NOCTURNAL CONVECTION FRIDAY
NIGHT.  GOING FORECAST HAS FRIDAY NIGHT DRY...ANY AFTERNOON
CONVECTION THAT DOES FORM DURING THE DAY COULD LINGER INTO FRIDAY
NIGHT BUT MY CONFIDENCE IN REDEVELOPMENT DURING THE AFTERNOON
REALLY ISNT HIGH ENOUGH TO INTRODUCE EVENING POPS FRIDAY NIGHT.
PLUS THE FORECAST IS PRETTY WELL FILLED WITH TSRA CHANCES AS IT IS SO
TO AVOID FLIP FLOPPING FRIDAY NIGHT CAN STAY DRY FOR NOW.

HEIGHTS BUILD ON SATURDAY WITH H8 TEMPS WARMING TO 30+ IN THE WEST
LOOKS LIKE IT COULD BE A FAIRLY HOT DAY SATURDAY.  WILL GO AHEAD
AND GIVE TEMPS A PUSH INTO THE LOW TO MID 90S.  AS FAR AS CONVECTION
GOES...BOTH THE ETA AND AVN ARE IN AGREEMENT ON LEE CYCLOGENESIS
DURING THE DAY SATURDAY WITH MODERATE INSTABILITY/WEAK CINH AND
SUBTROPICAL JET IN THE NEIGHBORHOOD LOW CHANCE POPS ARE CERTAINLY
JUSTIFIED.

EXTENDED...ECMWF AND GLOBAL CONTINUE TO HAVE THEIR DIFFERENCES INTO
NEXT WEEK AS THE CLOSED LOW OVER THE INTERMOUNTAIN WEST IS FORECAST
TO OPEN UP TO MORE OF AN OPEN WAVE.  TRANSITIONS FULL CIRCLE TO A
RATHER STRONG L/W RIDGE IN THE WEST...WHILE GLOBAL MUCH FLATTER WITH
RIDGING IN WEST AND TRANSITIONS TO MORE OF A ZONAL FLOW.  CONFIDENCE
IS NOT ALL THAT GREAT WITH EITHER OF THE SOLUTIONS AS MODELS ARE
NOTORIOUS FOR TRYING TO OPEN UP AND WEAKEN UPPER LOWS TO QUICKLY...SO
IF ANYTHING TO SLOWER MORE GRADUAL PATTERN CHANGE OFFERED BY THE
GLOBAL IS THE MOST REASONABLE.

WITH LOW CONFIDENCE IN ALL OF THE MODELS REALLY DONT FEEL CONFIDENT
ENOUGH TO MAKE ANY SIGNIFICANT CHANGES IN THE OUTER PERIODS. GLOBAL
AND ECMWF ARE BOTH ADVERTISING A FROPA ON SUNDAY...AND THIS HAS
BEEN CONSISTENT OVER THE PAST COUPLE OF DAYS SO WILL GO AHEAD AND
BREAK DOWN AND INTRODUCE SLIGHT CHANCE POPS SUNDAY.  BEYOND THAT
WILL LEAVE THE EXTENDED DRY AS THERE REALLY ARE NO STRONG
INDICATIONS OF PRECIP MON-WED.

.LBF...NONE.

IZZI/AWJ

In the hours before

Local storm report, Aug 28, 9:55 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
955 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    10 NE BRANDON             NE   .88 INCH HAIL
08/28/02   PERKINS

JCB
Local storm report, Aug 28, 10:07 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1007 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    8 NW CHAPPELL             NE   1.75 INCH HAIL
08/28/02   DEUEL

JCB
Local storm report, Aug 28, 10:41 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1041 PM CDT WED AUG 28 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    11 SW OSHKOSH             NE   .88 INCH HAIL
08/28/02   GARDEN

JCB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:26 PM CDTSevere Thunderstorm WarningLBFPerkins64 min
Aug 28, 9:36 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden54 min
Aug 28, 11:08 PM CDTFlash Flood WarningLBFGarden3 hr
Aug 28, 11:20 PM CDTSevere Thunderstorm WarningLBFGarden55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.